Q. I took clonidine for several years to help with both blood pressure and hot flashes. I took the pill only at night. The nightmares didn’t start right away, but after they did, they became progressively more frequent until they were occurring about once every week or so. I became afraid to go to bed anymore, not knowing if I’d wake up in a panic from another nightmare. I also suffered sleep paralysis, which is very scary.
A. Clonidine (Catapres) is a unique blood pressure drug that was first approved by the FDA in 1974. It was first available as a tablet and then later also as a transdermal skin patch (Catapres-TTS).
Although the FDA has approved clonidine only for treating hypertension, physicians prescribe it for a number of “off-label” uses to:
• Ease symptoms of withdrawal from narcotic pain relievers
• Ease symptoms of withdrawal from nicotine
• Relieve hot flashes of menopause
• Alleviate nerve pain associated with diabetes (diabetic neuropathy)
• Help control pain caused by cancer
• Help control symptoms of ADHD

How well clonidine works for these off-label uses remains controversial. Without large-scale, long-term, well-controlled scientific trials it is hard to really know.
Clonidine & Nightmares:
If you check most monographs or standard references for clonidine you will not discover nightmares or sleep paralysis as a side effect. But if you dig a bit deeper into the official prescribing information you will discover that “sleep disorder, and vivid dreams or nightmares” are listed. How common these symptoms are is anyone’s guess. In one informal, web-based study, we found that this side effect may take several months to show up. As a result, it would never have been reported in clinical trials and consequently it isn’t in the standard list of side effects.
Sleep paralysis is another side effect that could easily be missed in clinical trials. That’s because investigators rarely question subjects about this sort of adverse reaction. It can indeed be a terrifying experience. Sleep paralysis sometimes happens upon awakening, when the person just begins to regain consciousness but has no muscle control and feels paralyzed. To get a sense of what this scary situation is like, you may wish to read this account from one of our visitors.
Other Side Effects of Clonidine (Catapres)
• Dry mouth (40% of patients may experience); dry nose
• Drowsiness, sedation, fatigue (one third of patients may experience)
• Dizziness (16% of patients may experience)
• Constipation (10% of patients may experience); stomach pain, loss of appetite
• Low blood pressure, especially upon standing (dizziness)
• Blurred vision, dry eyes
• Headache
• Anxiety, nervousness, agitation, restlessness
• Delirium, delusions, hallucinations, depression
• Hair loss, rash, hives, itching
• Fever
• Sexual problems, loss of libido, erectile dysfunction, urinary difficulties
• Slow pulse, arrhythmias, irregular heart rate
• Blood disorders
• Muscle cramps, leg cramps, joint pain

Does Clonidine Have Anticholinergic Activity?
One of the more disconcerting complications of clonidine is its anticholinergic-like activity. Many health professionals are not aware that this blood pressure drug might alter the way the body reacts to the neurochemical acetylcholine (hence its possible anticholinergic action). But when you see symptoms such as dry mouth, dry eyes, constipation, drowsiness, blurred vision, difficult urination and confusion, they are red flags that the drug could have substantial anticholinergic activity. That means that older people (over the age of 65) could be extremely vulnerable to brain fog, delirium or hallucinations. And such complications could lead to a false diagnosis of Alzheimer’s disease or dementia. To learn more about this under-recognized problem we suggest either our Guide to Drugs and Older People or the chapter on senior citizens in our book Top Screwups Doctors Make and How to Avoid Them. There is not yet adequate research to prove clonidine has strong anticholinergic action, but the common symptoms of this drug are so suggestive that we think researchers should examine this possibility seriously.
Clonidine Withdrawal: A Potentially Deadly Reaction
NEVER stop taking clonidine suddenly! Missing a dose of clonidine can cause a serious or even potentially life-threatening withdrawal reaction. Symptoms can include anxiety, agitation, headache, tremor and worst of all, a sudden spike in blood pressure. The blood pressure elevation can be so great as to trigger a stroke. Although the FDA advises a gradual withdrawal if clonidine must be discontinued, the agency doesn’t provide much detail. Here are the FDA’s recommendations:
“When discontinuing therapy with CATAPRES [clonidine] tablets, the physician should reduce the dose gradually over 2 to 4 days to avoid withdrawal symptomatology.”
The FDA also warns that if a person is taking clonidine and has to undergo surgery:
“Administration of Catapres® (clonidine hydrochloride, USP) tablets should be continued to within 4 hours of surgery and resumed as soon as possible thereafter. Blood pressure should be carefully monitored during surgery and additional measures to control blood pressure should be available if required.”
BOTTOM LINE:
Clonidine comes with a lot of unpleasant baggage. Although it may be a good choice for some patients, we think it should rarely, if ever, be prescribed to older patients. It is on the “Beers List” of drugs older people should generally avoid. (Other medications on the Beers List can be found in both our Guide to Drugs and Older People and our book Top Screwups Doctors Make and How to Avoid Them.
Have you ever taken clonidine? How well did it work to control your blood pressure? Did your doctor prescribe it for one of the off-label uses listed above? If so, did it work? Did you experience side effects? We would like to learn more about your experience, so please use the space below to enter your comment. Thanks for sharing your story.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. 48 yo Dad
    United States
    Reply

    clonidine at night 0.1mg…dry mouth, red itchy eyes, and now anxiety and general melancholy not GOOD since I have mild depression and take Celexa…

  2. Jon
    seattle
    Reply

    I’m taking .1mg 6 times a day .3 morning .3 at night for high blood pressure. I was taking Losartan 100 mg and a beta blocker Metoprolol 25mg along with the clonidine per day. I took myself off all but the clonidine so far.

    I have been slowly trying to get off this stuff. have had great success by changing my diet and lifestyle. But this clonidine is horrible. when I take it and hour after I cant function. I feel so lethargic and weak I can’t stay awake. I sleep for at least and hour. Then it takes hours after waking up to shake the week lethargic feeling.

    Then when I finally break the fog I become completely anxious. As soon as I start to decrease the dose my BP goes high. It has taken me over two weeks to take just one .1mg off per day. I wish I would have done research before I started taking this drug. I hate it. can’t function. I’m working hard to get off this drug can’t wait to be free of it. Wish me luck.

  3. jae
    Reply

    I am a 73 yr old female and have been taking 0.1mg clonidine twice aday for 8-10 years. I had a bilaterial carotidendarectory and this drug was the only drug that controlled my wild blood pressure swings after surgery I would go from 200/100s to50/40s in no time at all.
    I am a retired nurse and had to do my own research to find this drug as my drs didn’t have a clue what to put me on. Yes I have the side effects of extreme fatigue, dry mouth nightmares where I actually dive out of bed and hit the bedside table almost losing my eye and by the bruises you’ think I got beat up.
    I now sleep on the floor but if it wasn’t for this drug I wouldn’t be here now so I will put up with the side effects. Does anyone know of any other drug to try for this condition?

  4. DM
    Reply

    I take clonidine for high b/p. The side effects are terrible, I fell and developed a bleed in the brain. The medication has so many side effects. I feel so strange on the medication, I wish there was other medications that I could try. I am afraid of the side effects.
    My son has Lennox Gaustaut syndrome , he has taken Clonidine for sleep for 5 years. He is only 8, he does not have the side effects I do. It concerns me because he is non verbal, what happens if has happens is having problems and does not have the ability to relate concerns.
    I have been in ICU 6 times this year, I finally realized it is due to the clonidine . Scary drug.

  5. pc
    Reply

    I am 64, female, clonidine 0.1 twice daily for 5 years to lower GP. I am allergic to lisinopril. I tried to quit cold turkey with terrible results. DO NOT TRY IT.
    Now I’m in my third week of tapering off. BP is down but my heart rate is in the 90’s with evening BP spikes. I will never again take clonidine when I finally get this nasty task accomplished. I can’t believe doctors prescribe this for children.

  6. Joan
    Reply

    I have been on Clonodine for 2 years after suffering from a stroke. Every time I take it I feel very lethargic, and can fall asleep at the drop of a hat. I hate feeling so lifeless. I also take Prozax which I think is not a good mix with Clonodine, the two medications interact in a very negative way.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.